Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 502, NWS Norman, OK

December 30, 2002Clay County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Dec 30, 2002, 8:06 AM CST for Clay County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 30, 2002, 8:06 AM CST (14:06 UTC)
Expired
Dec 30, 2002, 8:30 AM CST
In force
24 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Clay County, TX

The radar

The Altus AFB radar (KFDR), 95 km from the middle of the area, began a volume at 14:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 2.1 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2002-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 966 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2002-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
966 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
575 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.5
Supercell composite
1.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 30, 1:58 AM CST, 6 hours 8 minutes earlier.

Area forecast discussion, Dec 30, 1:58 AM CST, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
158 AM CST MON DEC 30 2002

THE UPPER LOW...OVER SOUTHERN NM EARLY THIS MORNING...WILL MOVE EAST
ACROSS TX TODAY...INCREASING LIFT OVER SOUTHERN AND CENTRAL OK.
LOW-LEVEL MOISTURE ADVECTION WILL CONTINUE THROUGH THE DAY IN
SOUTHEAST OK AND BECOME COINCIDENT WITH THE ENHANCED LIFT THIS
AFTERNOON. ADDITIONALLY...A SOUTHEAST-MOVING COLD FRONT IS EXPECTED
TO BE PAST CENTRAL OK BY EARLY AFTERNOON. SHOWERS ARE EXPECTED TO
START IN THE SOUTH CENTRAL/SOUTHEAST THIS MORNING WITH SOME
THUNDERSTORMS THIS AFTERNOON. THE MENTION OF RAIN REMAINS CONFINED
TO THE SOUTHEAST THREE-FIFTHS OF THE STATE TODAY AND AREAS FARTHER
SOUTHEAST TONIGHT AS THE FRONT CLEARS THE STATE. SUBSIDENCE SHOULD
SPREAD QUICKLY WEST TO EAST TONIGHT AND EARLY TUESDAY WITH CLEARING.

THE NEXT FRONT COMES WEDNESDAY WITH A FAST-MOVING TROUGH ACROSS THE
NORTHERN ROCKIES WITH MINIMAL CHANCES FOR RAIN IN NORTHERN OK.
OTHERWISE...THE FORECAST REMAINS DRY THROUGH THE WEEK.

FCSTID =    9
OKC   62  31  53  27 /  30  20   0   0
HBR   59  28  52  26 /  10   0   0   0
SPS   65  30  54  30 /  40  20   0   0
GAG   54  20  53  23 /   0   0   0  10
PNC   59  28  50  26 /  20  10   0  10
DUA   67  36  56  30 /  60  40   0   0

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Dec 30, 7:00 AM CST, 1 hour 6 minutes before
OKZ004>048-050>052-TXZ083>090-301800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
700 AM CST MON DEC 30 2002

THIS HAZARDOUS WEATHER OUTLOOK COVERS CENTRAL AND WESTERN
OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
A FEW THUNDERSTORMS ARE POSSIBLE TODAY AND EARLY TONIGHT... MAINLY
SOUTHEAST OF A LINE FROM MUNDAY... TO VERNON... TO PAULS VALLEY...
TO SEMINOLE.

DISCUSSION...
LOW LEVEL MOISTURE WILL REMAIN IN PLACE TODAY INTO TONIGHT OVER
SOUTH CENTRAL AND SOUTHEAST OKLAHOMA AHEAD OF A COLD FRONT. AS AN
UPPER LEVEL STORM SYSTEM APPROACHES THE SOUTHERN PLAINS TODAY...
INCREASING LIFT WILL RESULT IN THE DEVELOPMENT OF RAIN... AND A FEW
THUNDERSTORMS.  THE CHANCE FOR ANY SEVERE THUNDERSTORMS IS EXPECTED
TO REMAIN VERY SMALL DUE TO LIMITED INSTABILITY.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST TUE DEC 31.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...30 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...LESS THAN 2 PERCENT.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED FROM TUESDAY THROUGH SUNDAY.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED.

THE NEXT HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON TODAY.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 8:45 AM CSTSevere Thunderstorm WarningOUNJefferson45 min
Dec 30, 10:21 AM CSTSevere Thunderstorm WarningOUNCarter39 min
Dec 30, 11:11 AM CSTSevere Thunderstorm WarningOUNPontotoc49 min
Dec 30, 11:48 AM CSTSevere Thunderstorm WarningOUNCoal, Hughes42 min
Dec 30, 12:12 PM CSTSevere Thunderstorm WarningOUNAtoka33 min
Dec 30, 8:38 AM CSTSevere Thunderstorm WarningOUNClay22 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.